Skip to content

How do you help patients get off medications?

March 23, 2017

I frequently get asked by practitioners new to functional medicine how and when to take patients off of medications.

vitaminmyth

When I am thinking of helping a patient get off a medication, I always have lifestyle, diet, and nutriceutical interventions in place first. The time to consider whether to taper off of a medication is after several months of consistent practice and clear benefits from lifestyle changes.  Then I always consider the half-life of the medication and the interactions between other supplements and medications. Usually, it’s best to taper off one medication at a time.

For example, with a patient experiencing depression taking a SSRI medication (prozac, paxil, zoloft, celexa, etc), I would get them working on sleep, exercise, diet/digestion, stress reduction, stress management, positive relationship development, and finding and creating and connecting to purpose in their lives. Then, after months of consistent practice and benefits, I would taper them off the medication SLOWLY, considering the half-life. If the half-life is 10 days, then I would reduce their dose by 25% every 2 weeks. When the patient was down to 10-20% of the original dose, I might mix in moderate 5HTP (50-100mg QD-BID).

With blood pressure and blood sugar medications, the same applies, except that the lifestyle measures may decrease the need for the medication and push blood pressure/sugar too low if you keep the patient on the medication at the same dose. These kinds of medications require the patient to do more frequent monitoring, and the medication will usually need to be stepped down as the lifestyle changes are having their effects.

If a practitioner cannot prescribe the medication in question, it is never ethical or advisable to recommend a patient stop taking that medication. Instead, they should encourage the patient to work with their prescribing provider or another provider who can prescribe that medication.

2 Comments leave one →
  1. Linda griffin permalink
    April 15, 2019 4:49 am

    My doctor wants me to find a doctor to take me of of sleep aid medicine. I’ve been on it for 40 years. Can’t sleep without it. It called tremazpam 30 mg. Can you help and if not can you find a doctor in the Tampa Florida area.

    • April 15, 2019 12:51 pm

      Hello Linda. Thank you for reaching out and for sharing a bit of your case. I can support you from a distance, but given the duration and higher dosage of your use, I would require that you to also be in close contact with local medical and psychological support as we work a plan to taper your doses down. The first step to working with me would be for you to download and fill out the medical intake forms. These are ~14 pages long and are ideally filled out completely in with good detail by you before we begin. Please take a look at the services tab of my website to access the forms and for important details about my practice.

      Since you were taking 30mg Temazepam for more than a month, it is *extremely* important for you to taper off slowly and with support.

      Temazepam (Restoril) is one of the most commonly prescribed benzodiazepines in the United States that is ideally used to treat *short-term* insomnia. Unfortunately, some individuals use temazepam for longer than prescribed and become dependent on it. Your doctors and pharmacists probably should not have let you have it for more than a month and you are almost certainly dependant on it. dependence ultimately leads to addiction. Addiction is a natural consequence of the frequency, amount and duration of use of a mood altering substance—it truly can happen to anybody. When you use benzodiazepines, they amplify the effects of the neurotransmitter gamma-aminobutyric acid (GABA) which is responsible for slowing down brain activity and the neurons that cause anxiety and stress. That’s why temazepam often makes people seem extremely relaxed, improving sleep and they may exhibit a mild euphoria and overall chemically enhanced sense of well-being. As a person continues abusing temazepam and other benzos, they begin to build up a tolerance to them and eventually begin to experience physical dependence followed by addiction. B One of the best indicators of a physical addiction is if you experience withdrawal syndrome when the drug is removed. People generally experience the most intense physical withdrawal anywhere from one to four days after they stop using tremazpam.

      Without tapering and getting optimal nutritional support from a functional medicine provider, the physical withdrawal from benzodiazepines can be similar to those of alcohol withdrawal and may include: headaches, trembling, muscle cramps, headaches, heart palpitations, abdominal pain, vomiting, sweating and possibly convulsions. This period of physical withdrawal is often followed by a psychological withdrawal lasting anywhere from 10 to 14 days if you stop cold turkey–which I DO NOT reccommend. An addiction to benzodiazepines can result in psychological withdrawals when you stop using the drug because parts of your brain continue craving for more of the drug. The following symptoms can be very tough to deal with without support. Expected symptoms may include: anxiety or panic attacks, rebound insomnia, irritability, intense drug cravings, depression, memory problems, drowsiness. We can minimize these symptoms by going slowly and supporting you nutiotionally and with a concert of lifestyle interventions.

Leave a Reply to trmorrisnd Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: